Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 217, NWS Dodge City, KS

June 21, 20176 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2017, 5:56 PM CDT for 6 counties in Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2017, 5:56 PM CDT (22:56 UTC)
Expired
Jun 21, 2017, 7:00 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:15 PM CDTTSTM WND GST 605 Sw Ulysses, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS53 KDDC 212256
SVRDDC
KSC055-067-081-093-175-189-220000-
/O.NEW.KDDC.SV.W.0217.170621T2256Z-170622T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
556 PM CDT WED JUN 21 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Seward County in southwestern Kansas...
  Southeastern Kearny County in southwestern Kansas...
  Southwestern Finney County in southwestern Kansas...
  Grant County in southwestern Kansas...
  Northeastern Stevens County in southwestern Kansas...
  Haskell County in southwestern Kansas...

* Until 700 PM CDT

* At 556 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Deerfield to 6 miles north of
  Hickok to 6 miles southwest of Ulysses, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ulysses, Sublette, Satanta, Moscow, Plymell, Hickok, Ryus, Cave,
  Tice and The Milepost Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 10123 3759 10151 3772 10138 3793 10124
      3780 10066 3735 10067
TIME...MOT...LOC 2256Z 302DEG 30KT 3790 10114 3765 10122 3751 10143 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
561 
WWUS53 KDDC 212321
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
621 PM CDT WED JUN 21 2017

KSC055-093-212331-
/O.CAN.KDDC.SV.W.0217.000000T0000Z-170622T0000Z/
Kearny KS-Finney KS-
621 PM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY AND
SOUTHWESTERN FINNEY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3714 10123 3749 10144 3770 10127 3764 10066
      3735 10067
TIME...MOT...LOC 2321Z 324DEG 18KT 3752 10129 

$$

KSC067-081-175-189-220000-
/O.CON.KDDC.SV.W.0217.000000T0000Z-170622T0000Z/
Seward KS-Grant KS-Stevens KS-Haskell KS-
621 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN SEWARD...SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND
HASKELL COUNTIES...

At 621 PM CDT, a severe thunderstorm was located 4 miles southwest of
Hickok, or 5 miles southeast of Ulysses, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ulysses, Sublette, Satanta, Moscow, Hickok, Ryus, Cave and Tice. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 10123 3749 10144 3770 10127 3764 10066
      3735 10067
TIME...MOT...LOC 2321Z 324DEG 18KT 3752 10129 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID
473 
WWUS53 KDDC 212343
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
643 PM CDT WED JUN 21 2017

KSC067-081-175-189-220000-
/O.CON.KDDC.SV.W.0217.000000T0000Z-170622T0000Z/
Seward KS-Grant KS-Stevens KS-Haskell KS-
643 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN SEWARD...SOUTHERN GRANT...NORTHEASTERN STEVENS AND
SOUTHWESTERN HASKELL COUNTIES...

At 643 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Satanta to 11 miles west of Moscow,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Moscow, Ryus and Cave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 10123 3749 10144 3750 10124 3752 10105
      3721 10105
TIME...MOT...LOC 2343Z 317DEG 15KT 3752 10099 3737 10141 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:08 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 21, 2:08 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
208 PM CDT Wed Jun 21 2017

...Updated Short term and Long term Discussions...

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM CDT Wed Jun 21 2017

Models remain in good agreement with convection developing
between 18z and 21z along a surface boundary that will be located
near the Colorado border. These storms will quickly intensify as
they move southeast. Hail up to 2 inches, wind gusts of 60 to 70
mph along with very heavy rainfall will be possible from these
storms late today and early tonight. At this time it appears that
the area most favorable for severe thunderstorms late today will
be west of highway 283.

On Thursday an upper level trough will begin to cross the
Northern Plains and a surface cold front will drop south across
northwest Kansas and northeast Colorado. Ahead of this cold front
it will be another day with highs ranging from 95 to 100 based on
the 900mb to 850mb temperatures late day.

Late day convection will once again be possible near a surface
boundary that will be located in southwest Kansas and also with
the cold front that will be located in west central and north
central Kansas. The 12z NAM and GFS both indicating better 0-1KM
moisture convergence along these boundaries. Better 0-6km shear
and mid level instability will also be present so there will be
another chance for severe thunderstorms late Thursday and Thursday
night. Main hazards on Thursday will be large hail greater than 2
inches, strong damaging winds, and heavy rainfall.

.LONG TERM...(Thursday night through Wednesday)
Issued at 206 PM CDT Wed Jun 21 2017

A surface cold front will drop south across western Kansas
Thursday night as an upper level trough crosses the Central and
Northern Plains. Convection associated with the cold front will
continue early but taper off from northwest to southeast after
midnight.

There could be a few scattered showers and thunderstorms early
Friday morning given the 800mb to 600mb moisture and location of
the mid level baroclinic zone that will cross southwest Kansas
between 09z and 15z Friday.

Cooler temperatures will return on Friday and then continue
through the weekend period. For Friday the 00z Saturday 850mb
temperatures will average around 10C cooler compared to 00z Friday
and given the expected cloud cover the current cooling trend
still looks on track with highs mainly in the 80 to 85 degree
range. The 850mb temperatures continue to cool over the weekend
across southwest Kansas as an area of high pressure at the surface
builds across the Central Plains. Highs this weekend in the 70s
still look reasonable with lows falling back into at least the
lower 50s. A few of the models even hinting at some upper 40s
begin possible late this weekend which if this does occur will
approach the record low temperatures for Sunday or possibly even
Monday morning.

Precipitation chances this weekend will depend on how far south
the cold front will move Friday into early Saturday. Up slope flow
north of this front and isentropic lift developing early this
weekend will create favorable conditions for precipitation north
of this frontal boundary. The question is how far north this
precipitation will occur but at this time this is unclear. At this
time will continue to trend towards the further north solution of
the ECMWF which would not only result in a better chance for
precipitation for western Kansas but also given the expected cloud
cover temperatures will likely be cooler also, especially Sunday
where the potential exists for highs only in the upper 60s for a
few locations in far western Kansas.

These unseasonably cool conditions are expected to continue
Monday but more seasonable temperatures will be returning towards
mid week as an upper level ridge axis approaches the central
plains and a surface trough of low pressure develops along the lee
of the Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed Jun 21 2017

A surface boundary will be located near the Colorado border
today. East of this boundary gusty south winds this afternoon at
15 to 20 knots can be expected across western Kansas. Late day
convection once again can be expected along this boundary and once
developed these storms will be south southeast. Based on timing
of the latest short term models will insert a period of VCTS at
all TAF sites between 22z and 03z. Model soundings indicating VFR
conditions today with ceilings late day and early tonight being in
the 5000 to 9000 ft AGL level.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  64  82 /  30  10  40  30
GCK  67 100  63  81 /  30  20  40  30
EHA  66  99  62  81 /  50  10  40  30
LBL  68  99  65  82 /  40  10  40  20
HYS  70  95  64  80 /  30  20  40  30
P28  69  95  68  85 /  20   0  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 21, 5:02 AM CDT, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CDT Wed Jun 21 2017

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CDT Wed Jun 21 2017 /402 AM MDT Wed Jun 21 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A surface low pressure trough over west central and southwest
Kansas will be the focus for scattered thunderstorms again this
afternoon and evening. The main severe weather threats will be
hail around golf ball to hen egg size along with 60-70 mph winds.
Slow moving or training thunderstorms could cause localized
flooding.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

A cold front will move into southwest Kansas on Thursday.
Scattered showers and thunderstorms are expected to develop along
and behind the front. Stronger storms in the area could be
capable of producing quarter size hail and 60 mph winds.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
large hail and damaging wind reports.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 21, 5:07 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
507 PM CDT WED JUN 21 2017

KSZ062-063-212245-
Finney KS-Kearny KS-
507 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND
NORTHWESTERN FINNEY COUNTIES UNTIL 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Holcomb, or 13 miles northwest of Garden City, moving
east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
The Tennis Elevator.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3813 10114 3823 10107 3825 10057 3801 10070
TIME...MOT...LOC 2207Z 282DEG 20KT 3813 10100

UMSCHEID
Special weather statement, Jun 21, 5:10 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT WED JUN 21 2017

KSZ061>063-212245-
Finney KS-Kearny KS-Hamilton KS-
510 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY AND SOUTHWESTERN FINNEY COUNTIES UNTIL 545 PM CDT/445 PM
MDT/...

At 510 PM CDT/410 PM MDT/, Doppler radar was tracking a strong
thunderstorm 4 miles north of Kendall, or 12 miles east of Syracuse,
moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3795 10162 3804 10150 3774 10095 3774 10139
TIME...MOT...LOC 2210Z 282DEG 20KT 3800 10152

UMSCHEID
Special weather statement, Jun 21, 5:21 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT WED JUN 21 2017

KSZ061-074-075-084-212315-
Stanton KS-Hamilton KS-Grant KS-Morton KS-
521 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
NORTHEASTERN MORTON...SOUTHWESTERN KEARNY...WESTERN GRANT AND EASTERN
STANTON COUNTIES UNTIL 615 PM CDT/515 PM MDT/...

At 521 PM CDT/421 PM MDT/, Doppler radar was tracking a strong
thunderstorm 4 miles north of Johnson City, moving southeast at 10
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Johnson City, Big Bow and The Milepost Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3785 10166 3777 10153 3774 10153 3774 10148
      3758 10123 3729 10171 3762 10181
TIME...MOT...LOC 2221Z 305DEG 11KT 3763 10172

UMSCHEID
Special weather statement, Jun 21, 5:30 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
530 PM CDT WED JUN 21 2017

KSZ074-084-212330-
Stanton KS-Morton KS-
530 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND WESTERN STANTON
COUNTIES UNTIL 630 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Elkhart, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Manter, Richfield, Wilburton, The Saunders Elevator, Point
of Rocks at Cimarron Grassland and Cimarron Grassland Recreation
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3771 10204 3768 10183 3699 10161 3699 10204
TIME...MOT...LOC 2230Z 305DEG 11KT 3713 10205

UMSCHEID
Local storm report, Jun 21, 5:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     1 E KENDALL             37.93N 101.52W
06/21/2017  E60 MPH          KEARNY             KS   PUBLIC

&&
Local storm report, Jun 21, 5:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     4 SSE LAKIN             37.89N 101.23W
06/21/2017  M61 MPH          KEARNY             KS   MESONET

&&

BURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:34 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens56 min
Jun 20, 8:12 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens63 min
Jun 20, 8:42 PM CDTSevere Thunderstorm WarningDDCMeade, Seward25 min
Jun 21, 3:25 PM CDTSpecial Weather StatementDDCHamilton65 min
Jun 21, 4:07 PM CDTSpecial Weather StatementDDCFinney53 min
Jun 21, 4:16 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott59 min
Jun 21, 4:38 PM CDTSpecial Weather StatementDDCScott52 min
Jun 21, 4:44 PM CDTSpecial Weather StatementDDCKearny61 min
Jun 21, 5:07 PM CDTSpecial Weather StatementDDCFinney38 min
Jun 21, 5:10 PM CDTSpecial Weather StatementDDCKearny35 min
Jun 21, 5:19 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Kearny45 min
Jun 21, 5:21 PM CDTSpecial Weather StatementDDCGrant, Stanton54 min
Jun 21, 5:30 PM CDTSpecial Weather StatementDDCMorton60 min
Jun 21, 6:08 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens52 min
Jun 21, 6:15 PM CDTSpecial Weather StatementDDCGray60 min
Jun 21, 6:26 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman49 min
Jun 21, 6:42 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward63 min
Jun 21, 6:58 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.